Introduction: Sodium-glucose cotransporter-2 [SGLT2] inhibitors reduce cardiovascular
events and mortality in patients with diabetes, particularly patients with established cardiovascular disease.
Euglycemic diabetic ketoacidosis [euDKA], a complication of SGLT2 therapy, can be exacerbated
by a low carbohydrate diet.
Case Report: A 61-year-old man with a history of type 2 diabetes, taking an SGLT2 inhibitor empagliflozin
10 mg orally daily, presented to the emergency room with a 2-day history of nausea and chest
pain. A week prior to presentation, he had started a ketogenic diet. He was initially admitted with a diagnosis
of acute coronary syndrome. On initial assessment in the emergency room, his cardiac enzymes
were normal and there were no ischemic changes in his ECG. As there was concern for unstable angina,
he underwent cardiac catheterization, which showed a known total occlusion with collaterals and arteries
with a non-obstructive disease without any evidence of acute plaque rupture. His baseline laboratory
assessments revealed an elevated anion gap of 17, increased urinary and plasma ketones, and metabolic
acidosis. His plasma glucose level was 84 mg/dL. The diagnosis of euDKA was made, and treatment
with intravenous fluids and insulin was initiated. His chest pain and nausea subsequently resolved.
Conclusion: We present a case of euDKA triggered by a ketogenic diet while on SGLT2 inhibitor therapy
presenting as chest pain. The recognition of euDKA is important in the context of increased SGLT2
use for the management of cardiovascular risk for patients with diabetes.